Texas, 2020

Hail and Damaging Wind in Texas, May 20, 2020

May 20, 2020 · NWS SJT · 2 events in 2 counties and zones

Thunderstorms produced a few reports of hail and wind damage across the Concho Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Thunderstorms produced a few reports of hail and wind damage across the Concho Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 20, 1:43 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 20, 1:43 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
243 PM CDT Wed May 20 2020

.SHORT TERM...
(Tonight and Thursday)

Thunderstorms are still expected to develop along the dryline to
our west later this afternoon and move east across western/central
portions of the forecasts area this evening. Some storms may be
severe this evening, with large hail damaging winds possible.
While severe storms will be possible just about anywhere across
the forecast area this evening, the greatest severe threat will
north of a Barnhart to Brownwood line. In addition to a severe
threat, given PW (Precipitable Water)values between 1.25 and
1.5 inches, the potential exists for heavy rainfall with some
of the storms, which may lead to localized flash flooding.
Storms are expected to weaken after midnight and gradually
dissipate/move east of the area.

Additional thunderstorms will be possible again on Thursday, with
a marginal threat for severe storms. Main threat will again be
large hail and damaging winds. Lows tonight will be in the upper
60s. Temperatures will be considerably cooler on Thursday, with
afternoon highs in the upper 80s and lower 90s.

24

.LONG TERM...
(Thursday Night through Next Wednesday)

By Thursday night, a broad trough will have built in across the
western US. Shortwave impulses rotating around the base of this
trough into the southern Plains will increase chances for showers
and thunderstorms Thursday night and through much of the weekend.
While timing and location of storms will be highly variable during
this period, it appears that most activity will develop each
afternoon and push eastward through the evening. High temperatures
will otherwise be in the upper 80s to low 90s.

By early next week, models are indicating an upper-level trough
will move into the southern Plains. Earlier runs indicated this
would become a closed low aloft, but now are showing a more
progressive upper-level pattern. Regardless, this will result in
continuing chances for thunderstorms with temperatures remaining
at or close to seasonal normals through the middle of next week.

SK

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  90  68  91 /  50  30  30  10
San Angelo 	 70  94  69  94 /  50  20  30   5
Junction 	 69  90  68  90 /  30  30  40  20
Brownwood 	 68  90  65  90 /  40  30  30  10
Sweetwater 	 65  92  67  92 /  50  20  10   5
Ozona      	 69  90  67  90 /  40  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 20, 1:50 PM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
250 PM CDT Wed May 20 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-212000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
250 PM CDT Wed May 20 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop and move into West Central
Texas late this afternoon and evening. Some storms may be severe
The main weather hazards will be damaging winds, large hail and
dangerous lightning. In addition, some of the storms will be
capable of producing heavy rainfall, which may lead to localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms will be possible late Thursday afternoon
into Thursday night. Additional thunderstorms will be possible
into the Memorial Day holiday weekend, across various parts of
West Central Texas. Some strong to severe storms will be possible
with strong winds, hail and lightning the main threats. The risk
of severe storms will need to be monitored.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Please relay any
information about observed weather to the NWS while following all
local, state and CDC guidelines.

In the hours before

Special weather statement, May 20, 2:43 PM CST, 29 minutes before
Special Weather Statement
National Weather Service San Angelo TX
343 PM CDT Wed May 20 2020

TXZ064-065-072-202130-
Tom Green TX-Coke TX-Sterling TX-
343 PM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COKE...STERLING AND
NORTH CENTRAL TOM GREEN COUNTIES UNTIL 430 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Sterling City, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sterling City around 405 PM CDT.
  Broome around 425 PM CDT.

Other locations impacted by this storm include Us-87 Near The Coke-
Tom Green County Line.

LAT...LON 3177 10126 3187 10126 3199 10080 3155 10077
      3164 10126 3177 10127
TIME...MOT...LOC 2042Z 263DEG 23KT 3174 10116

The radar

The San Angelo radar (KSJT), 58 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sterling

When
May 20, 3:12 PM CST
Where
Sterling County, 2.83 mi NNW of Sterling City Cld Ar
Measured
1 in hail
Reported by
Public
Coordinates
31.670, -100.990

The public measured quarter size hail 12 miles south of Sterling City.

Thunderstorm Wind, Tom Green

When
May 20, 6:01 PM CST
Where
Tom Green County, 2.95 mi E of Tankersly
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.350, -100.580

A trained spotter reported a wind gust of 65 mph at Ducote Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892325, 892326.